The Annals of Probability

Classification of scaling limits of uniform quadrangulations with a boundary

Erich Baur, Grégory Miermont, and Gourab Ray

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We study noncompact scaling limits of uniform random planar quadrangulations with a boundary when their size tends to infinity. Depending on the asymptotic behavior of the boundary size and the choice of the scaling factor, we observe different limiting metric spaces. Among well-known objects like the Brownian plane or the self-similar continuum random tree, we construct two new one-parameter families of metric spaces that appear as scaling limits: the Brownian half-plane with skewness parameter $\theta$ and the infinite-volume Brownian disk of perimeter $\sigma$. We also obtain various coupling and limit results clarifying the relation between these objects.

Article information

Source
Ann. Probab., Volume 47, Number 6 (2019), 3397-3477.

Dates
Received: August 2016
Revised: August 2018
First available in Project Euclid: 2 December 2019

Permanent link to this document
https://projecteuclid.org/euclid.aop/1575277335

Digital Object Identifier
doi:10.1214/18-AOP1316

Mathematical Reviews number (MathSciNet)
MR4038036

Subjects
Primary: 60D05: Geometric probability and stochastic geometry [See also 52A22, 53C65] 60F17: Functional limit theorems; invariance principles
Secondary: 05C80: Random graphs [See also 60B20]

Keywords
Planar map quadrangulation Brownian map Brownian disk Brownian tree scaling limit Gromov–Hausdorff convergence

Citation

Baur, Erich; Miermont, Grégory; Ray, Gourab. Classification of scaling limits of uniform quadrangulations with a boundary. Ann. Probab. 47 (2019), no. 6, 3397--3477. doi:10.1214/18-AOP1316. https://projecteuclid.org/euclid.aop/1575277335


Export citation

References

  • [1] Aldous, D. (1991). The continuum random tree. I. Ann. Probab. 19 1–28.
  • [2] Aldous, D. (1993). The continuum random tree. III. Ann. Probab. 21 248–289.
  • [3] Baur, E. Miermont, G. and Ray, G. (2019). Supplement to “Classification of scaling limits of uniform quadrangulations with a boundary.” DOI:10.1214/18-AOP1316SUPP.
  • [4] Baur, E. and Richier, L. (2018). Uniform infinite half-planar quadrangulations with skewness. Electron. J. Probab. 23 Article ID 54.
  • [5] Beneš, G. C. (2019). A local central limit theorem and loss of rotational symmetry of planar simple random walk. Trans. Amer. Math. Soc. 371 2553–2573.
  • [6] Benjamini, I. and Schramm, O. (2001). Recurrence of distributional limits of finite planar graphs. Electron. J. Probab. 6 Article ID 23.
  • [7] Bettinelli, J. (2010). Scaling limits for random quadrangulations of positive genus. Electron. J. Probab. 15 1594–1644.
  • [8] Bettinelli, J. (2012). The topology of scaling limits of positive genus random quadrangulations. Ann. Probab. 40 1897–1944.
  • [9] Bettinelli, J. (2015). Scaling limit of random planar quadrangulations with a boundary. Ann. Inst. Henri Poincaré Probab. Stat. 51 432–477.
  • [10] Bettinelli, J. (2016). Geodesics in Brownian surfaces (Brownian maps). Ann. Inst. Henri Poincaré Probab. Stat. 52 612–646.
  • [11] Bettinelli, J. and Miermont, G. (2017). Compact Brownian surfaces I: Brownian disks. Probab. Theory Related Fields 167 555–614.
  • [12] Borovkov, A. A. and Borovkov, K. A. (2008). Asymptotic Analysis of Random Walks. Encyclopedia of Mathematics and Its Applications 118. Cambridge Univ. Press, Cambridge.
  • [13] Bouttier, J., Di Francesco, P. and Guitter, E. (2004). Planar maps as labeled mobiles. Electron. J. Combin. 11 Article ID 69.
  • [14] Bouttier, J. and Guitter, E. (2009). Distance statistics in quadrangulations with a boundary, or with a self-avoiding loop. J. Phys. A 42 Article ID 465208.
  • [15] Budzinski, T. (2018). The hyperbolic Brownian plane. Probab. Theory Related Fields 171 503–541.
  • [16] Burago, D., Burago, Y. and Ivanov, S. (2001). A Course in Metric Geometry. Graduate Studies in Mathematics 33. Amer. Math. Soc., Providence, RI.
  • [17] Caraceni, A. and Curien, N. (2018). Geometry of the uniform infinite half-planar quadrangulation. Random Structures Algorithms 52 454–494.
  • [18] Chassaing, P. and Durhuus, B. (2006). Local limit of labeled trees and expected volume growth in a random quadrangulation. Ann. Probab. 34 879–917.
  • [19] Cori, R. and Vauquelin, B. (1981). Planar maps are well labeled trees. Canad. J. Math. 33 1023–1042.
  • [20] Curien, N. and Le Gall, J.-F. (2014). The Brownian plane. J. Theoret. Probab. 27 1249–1291.
  • [21] Curien, N. and Le Gall, J.-F. (2016). The hull process of the Brownian plane. Probab. Theory Related Fields 166 187–231.
  • [22] Curien, N., Ménard, L. and Miermont, G. (2013). A view from infinity of the uniform infinite planar quadrangulation. ALEA Lat. Am. J. Probab. Math. Stat. 10 45–88.
  • [23] Curien, N. and Miermont, G. (2015). Uniform infinite planar quadrangulations with a boundary. Random Structures Algorithms 47 30–58.
  • [24] Gwynne, E. and Miller, J. (2017). Scaling limit of the uniform infinite half-plane quadrangulation in the Gromov–Hausdorff–Prokhorov-uniform topology. Electron. J. Probab. 22 Article ID 84.
  • [25] Hatcher, A. (2002). Algebraic Topology. Cambridge Univ. Press, Cambridge.
  • [26] Karatzas, I. and Shreve, S. E. (1991). Brownian Motion and Stochastic Calculus, 2nd ed. Graduate Texts in Mathematics 113. Springer, New York.
  • [27] Krikun, M. (2005). Local structure of random quadrangulations. Preprint. Available at arXiv:math/0512304.
  • [28] Lawler, G. F. (1991). Intersections of Random Walks. Probability and Its Applications. Birkhäuser, Boston, MA.
  • [29] Le Gall, J.-F. (2010). Geodesics in large planar maps and in the Brownian map. Acta Math. 205 287–360.
  • [30] Le Gall, J.-F. (2013). Uniqueness and universality of the Brownian map. Ann. Probab. 41 2880–2960.
  • [31] Le Gall, J.-F. and Miermont, G. (2012). Scaling limits of random trees and planar maps. In Probability and Statistical Physics in Two and More Dimensions. Clay Math. Proc. 15 155–211. Amer. Math. Soc., Providence, RI.
  • [32] Le Gall, J.-F. and Weill, M. (2006). Conditioned Brownian trees. Ann. Inst. Henri Poincaré Probab. Stat. 42 455–489.
  • [33] Miermont, G. (2009). Tessellations of random maps of arbitrary genus. Ann. Sci. Éc. Norm. Supér. (4) 42 725–781.
  • [34] Miermont, G. (2013). The Brownian map is the scaling limit of uniform random plane quadrangulations. Acta Math. 210 319–401.
  • [35] Miermont, G. (2014). Aspects of random planar maps. École D’été de Probabilités de St. Flour. Available at http://perso.ens-lyon.fr/gregory.miermont/coursSaint-Flour.pdf.
  • [36] Pitman, J. (2006). Combinatorial Stochastic Processes. Lecture Notes in Math. 1875. Springer, Berlin.
  • [37] Richards, I. (1963). On the classification of noncompact surfaces. Trans. Amer. Math. Soc. 106 259–269.
  • [38] Rogers, L. C. G. and Pitman, J. W. (1981). Markov functions. Ann. Probab. 9 573–582.
  • [39] Schaeffer, G. (1998). Conjugaison d’arbres et cartes combinatoires aléatoires. Ph.D. thesis.
  • [40] Thomassen, C. (1992). The Jordan–Schönflies theorem and the classification of surfaces. Amer. Math. Monthly 99 116–130.

Supplemental materials

  • Supplement to “Classification of scaling limits of uniform quadrangulations with a boundary.”. We provide the proofs of Lemmas 5.1, 5.2, 5.3 and 5.5, as well as the proof of Theorem 3.5, where the $\textsf{SCRT}$ appears in the limit.